Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

July 10, 2016Lexington County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 10, 2016, 5:13 PM EDT for Lexington County, South Carolina. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2016, 5:13 PM EDT (21:13 UTC)
Expired
Jul 10, 2016, 5:30 PM EDT
In force
17 min
Issued by
NWS Columbia, SC

County Lexington County, SC

The radar

The Columbia radar (KCAE), 29 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WWUS82 KCAE 102113
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
513 PM EDT SUN JUL 10 2016
 
SCZ027-102130-
LEXINGTON-
513 PM EDT SUN JUL 10 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEXINGTON
COUNTY...

AT 512 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES SOUTHWEST OF
GASTON...OR 13 MILES SOUTH OF RED BANK...MOVING EAST AT 5 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RED BANK...SWANSEA AND PELION. 

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3370 8127 3370 8129 3371 8132 3373 8136
      3373 8141 3374 8143 3377 8143 3379 8145
      3392 8120 3376 8109 3368 8124
TIME...MOT...LOC 2112Z 250DEG 6KT 3373 8129 
$$

JAQ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 10, 5:05 PM EDT, 8 minutes earlier.

Area forecast discussion, Jul 10, 5:05 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
505 PM EDT SUN JUL 10 2016

.SYNOPSIS...
A weak surface boundary will lift north across the Midlands into
this evening, then stall north of the area into early next week.
A warm and moist unstable airmass will support continued afternoon
and evening thunderstorms into next week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Mid-afternoon analysis depicts a weak surface boundary lifting
across the central Midlands. Meanwhile, in the mid and upper
levels of the atmosphere, a positively tilted trough over the
Tennessee Valley has resulted in a southwest flow aloft across the
region. Water vapor imagery also shows a weak short wave embedded
in the southwest flow aloft lifting toward the area.

The combination of low-level convergence along the surface
boundary, forcing for ascent associated with the approaching
short wave, and a moderately unstable and moist airmass along and
south of the boundary has resulted in the development of isolated
to scattered showers and thunderstorms. Expect isolated to
scattered showers and thunderstorms to continue well into the
evening as the surface boundary lifts northward through the
northern Midlands. The convection should become outflow dominated
with relatively weak shear as 850mb winds are less than 10 knots.
Then, expect most of the convection to taper off during the
overnight hours.

Cannot rule out the possibility of a few strong/severe storms with
an inverted-V signature on forecast soundings but not expecting a
widespread severe event.

Outside of rain cooled areas, temperatures will remain in the mid
and upper 90s for much of the afternoon. Low temperatures tonight
should be in the lower to mid 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The upper ridge will build over the southeastern states on Monday
as the surface boundary shifts back northward over the northern
Midlands. The upper trough remains nearly stationary over the
Tennessee valley although a piece of energy could move over the
region in southwesterly flow aloft helping to initiate convection.
Will focus higher pops across the northern half of the Forecast
Area in the vicinity of the boundary. Temperatures will be a bit
cooler with a few more clouds expected.

The surface boundary shifts further to the north into NC/VA on
Tuesday with upper ridging dominant over the southeastern states.
Will carry slight chance pops on Tuesday with little in the way
of forcing to initiate convection other than moderate instability
and heating. Max temperatures in the mid to upper 90s continue
and will continue to forecast slightly above the MOS guidance
which has continued to hold a cool bias for weeks now.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The extended forecast features continued above normal
temperatures while the upper level flow pattern becomes generally
zonal with mainly diurnal based convection through Friday. Chances
of rain will increase over the weekend as an upper trough moves
into the region as the upper ridge amplifies over the middle of
the country. Max temperatures will again be in the upper 90s to
around 100 to end the work week before cooling slightly over the
weekend.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
A weak surface boundary currently draped across the central
Midlands will continue to be a focus for storms as it lifts
northward through this evening. With the boundary well north of
AGS/DNl, expect majority of the activity to be north of these
terminals, so have removed mention of VCTS at AGS/DNL. Additional
adjustments may be necessary for other terminals as radar trends
become better established. Convective activity is expected to
taper off tonight with the loss of daytime heating and as the
boundary pushes further north. Fog/stratus not expected overnight
due to cloud cover.

EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms
possible Monday, mainly north of the terminals. Minimal activity
expected Tuesday. Scattered diurnal thunderstorms possible again
Wed/Thu.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 10, 4:50 AM EDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
450 AM EDT SUN JUL 10 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
450 AM EDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

HIGH TEMPERATURES IN THE MID TO UPPER 90S COMBINING WITH LOW LEVEL
MOISTURE WILL RESULT IN HEAT INDICES OF 100 TO 104 DEGREES THIS
AFTERNOON.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE REGION DURING THE AFTERNOON AND EVENING HOURS.
STRONG GUSTY WINDS...SOME SEVERE...WILL BE THE BIGGEST THREAT WITH
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 10, 4:47 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
447 PM EDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     2 NE LAKE MURRAY OF RIC 34.14N 81.23W
07/10/2016                   RICHLAND           SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTS TREES DOWN ALONG
            BICKLEY ROAD NEAR THE INTERSECTION OF BROAD
            RIVER ROAD.

&&

CJR
Local storm report, Jul 10, 4:59 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
459 PM EDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 ENE IRMO              34.10N 81.18W
07/10/2016                   RICHLAND           SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTS TREES DOWN NEAR
            THE INTERSECTION OF I20 AND BROAD RIVER
            ROAD.

&&

CJR
Local storm report, Jul 10, 5:01 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
501 PM EDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     9 NNE IRMO              34.22N 81.14W
07/10/2016                   FAIRFIELD          SC   PUBLIC

            SC HIGHWAY PATROL REPORTS A TREE DOWN ON
            HIGHWAY 269 NEAR THE RICHLAND COUNTY LINE.

&&

CJR
Special weather statement, Jul 10, 5:03 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
503 PM EDT SUN JUL 10 2016

SCZ021-022-028-102130-
RICHLAND-FAIRFIELD-KERSHAW-
503 PM EDT SUN JUL 10 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL KERSHAW...
NORTH CENTRAL RICHLAND AND SOUTHEASTERN FAIRFIELD COUNTIES...
...BOATERS ON LAKE WATEREE SHOULD SEEK SHELTER NOW...

AT 502 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 13 MILES NORTHWEST OF LUGOFF TO 8 MILES NORTH OF
IRMO...AND MOVING EAST AT 5 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BLYTHEWOOD...RIDGEWAY AND WINNSBORO MILLS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF YOU ARE ON OR NEAR LAKE WATEREE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3435 8069 3418 8100 3428 8122 3447 8085
TIME...MOT...LOC 2102Z 250DEG 6KT 3437 8084 3421 8115

JAQ
Local storm report, Jul 10, 5:10 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
510 PM EDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     4 N LEXINGTON           34.04N 81.22W
07/10/2016  M47 MPH          LEXINGTON          SC   COUNTY OFFICIAL

            47 MPH GUSTS REPORTED AT THE LAKE MURRAY DAM
            FROM THE RCWINDS SITE.

&&

CJR
Special weather statement, Jul 10, 5:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
513 PM EDT SUN JUL 10 2016

SCZ027-102130-
LEXINGTON-
513 PM EDT SUN JUL 10 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LEXINGTON
COUNTY...

AT 512 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES SOUTHWEST OF
GASTON...OR 13 MILES SOUTH OF RED BANK...MOVING EAST AT 5 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RED BANK...SWANSEA AND PELION.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3370 8127 3370 8129 3371 8132 3373 8136
      3373 8141 3374 8143 3377 8143 3379 8145
      3392 8120 3376 8109 3368 8124
TIME...MOT...LOC 2112Z 250DEG 6KT 3373 8129

JAQ

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:54 PM EDTSpecial Weather StatementCAELexington21 min
Jul 10, 2:28 PM EDTSpecial Weather StatementCAESumter32 min
Jul 10, 2:40 PM EDTSevere Thunderstorm WarningCAECalhoun, Richland, Sumter50 min
Jul 10, 3:42 PM EDTSevere Thunderstorm WarningCAEClarendon, Sumter48 min
Jul 10, 3:59 PM EDTSpecial Weather StatementCAELexington31 min
Jul 10, 4:14 PM EDTSevere Thunderstorm WarningCAELexington, Richland33 min
Jul 10, 5:03 PM EDTSpecial Weather StatementCAEFairfield27 min
Jul 10, 5:33 PM EDTSpecial Weather StatementCAELexington27 min
Jul 10, 5:54 PM EDTAreal Flood AdvisoryCAELexington111 min
Jul 10, 6:04 PM EDTSpecial Weather StatementCAEMcCormick26 min
Jul 10, 6:27 PM EDTSevere Thunderstorm WarningCAEMcCormick25 min
Jul 10, 6:17 PM EDTAreal Flood AdvisoryCAELincoln118 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.